Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 45, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 13, 2011, 5:00 PM MST for Coconino County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2011, 5:00 PM MST (00:00 UTC)
- Expired
- Sep 13, 2011, 6:00 PM MST
- In force
- 60 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420 WGUS55 KFGZ 140000 FFWFGZ AZC005-140100- /O.NEW.KFGZ.FF.W.0045.110914T0000Z-110914T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 500 PM MST TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 600 PM MST * AT 440 PM MST...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS EARLIER THIS AFTERNOON OVER THE SCHULTZ BURN AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FERNWOOD... TIMBERLINE...WUPATKI TRAILS...HUTCHISON ACRES AND SUNSET CRATER VISITORS CENTER SEVERAL ROADS CONTINUE TO BE AFFECTED BY HIGH WATER WITH SOME ROAD CLOSURES. RAIN HAS ENDED AT THIS TIME...SO FLOODING SHOULD BEGIN TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD... INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI TRAILS...AND FERNWOOD NEIGHBORHOODS. AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF HIGHWAY 89. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3539 11161 3539 11152 3526 11153 3528 11164 $$ JJ
1 follow-up statement
363 WGUS75 KFGZ 140102 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 602 PM MST TUE SEP 13 2011 AZC005-140111- /O.EXP.KFGZ.FF.W.0045.000000T0000Z-110914T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 602 PM MST TUE SEP 13 2011 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCONINO COUNTY... RAIN HAS ENDED OVER THE SCHULTZ BURN AREA. FLOODING CONTINUES TO DIMINISH AND ROADS ARE BEING CLEARED OF DEBRIS IN THE NEIGHBORHOODS EAST OF THE BURN AREA. LAT...LON 3539 11161 3539 11152 3526 11153 3528 11164 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:20 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 13, 2:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 220 PM MST TUE SEP 13 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT DRYING TREND BY THE END OF THE WEEK WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL AVERAGES. && .DISCUSSION...THE BIGGEST CHANGE TO THE FORECAST TODAY WAS TO INCREASE PRECIPITATION CHANCES TONIGHT THROUGH WEDNESDAY MORNING. THE SOUTHERN CA LOW PUSHES INTO WESTERN AZ TONIGHT AND INCREASED DYNAMIC LIFT WILL COMBINE WITH SUFFICIENT MOISTURE AND INSTABILITY TO GENERATE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS. VERTICAL WIND SHEAR ALSO INCREASES TONIGHT AHEAD OF THE TROUGH AND EXPECT A MORE ORGANIZED NATURE TO THE CONVECTION. THE BEST VERTICAL WIND SHEAR LOOKS TO BE ALONG AND SOUTH OF I-40 WHERE 0-6 KM SHEAR VALUES PUSH INTO THE 30-40 KT RANGE. THEREFORE...THIS AREA IS LIKELY TO SEE THE BEST CHANCE FOR STRONG TO SEVERE STORMS THROUGH TONIGHT. STEERING FLOW OF 15-20 KTS SHOULD HELP REDUCE SOME OF THE FLASH FLOOD THREAT...BUT LOCAL FLOODING WILL STILL REMAIN A CONCERN. LARGE HAIL AND DAMAGING OUTFLOW WINDS WILL ALSO REMAIN POSSIBLE. THE UPPER LOW WILL BE OVERHEAD ON WEDNESDAY WITH COOLER TEMPERATURES ALOFT PROVIDING SUFFICIENT INSTABILITY TO CONTINUE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS. LESS SHEAR AVAILABLE ON WEDNESDAY WILL LIMIT THE STRONG/SEVERE THREAT IN THE STORMS THAT DEVELOP. BY THURSDAY THE UPPER LOW PUSHES INTO THE FOUR CORNERS REGION WITH SHOWER AND THUNDERSTORM ACTIVITY DECREASING FROM WEST TO EAST THROUGH THURSDAY NIGHT. FRIDAY ONWARD...A WEAK WAVE LOOKS TO PUSH THROUGH THE GREAT BASIN FRIDAY SO WILL KEEP A CHANCE FOR THUNDERSTORMS GENERALLY FROM THE GRAND CANYON NORTHWARD. OTHERWISE...MUCH DRIER CONDITIONS WILL MOVE INTO THE REGION AND LAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL THROUGH THIS WEEK BUT LOOK TO RETURN TOWARD MORE SEASONAL READINGS BY EARLY NEXT WEEK. && .AVIATION...FOR THE 00Z PACKAGE...SCT/NMRS TSRA WILL CONTINUE THROUGH 04-06Z. STRONG GUSTY WINDS UP TO 50KTS...HAIL UP TO ONE INCH...AND MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER 06Z THROUGH THE NIGHT AS WELL. MORE TSRA WILL DEVELOP AGAIN AFTER 14Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCS AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 13, 4:12 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 AM MST TUE SEP 13 2011 AZZ004>018-037>040-141100- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 412 AM MST TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT TODAY THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BEGINS TO TRANSLATE INLAND ACROSS SOUTHERN CAL...FOR NORTHERN ARIZONA EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION...ALONG WITH THE THREAT OF ISOLATED HEAVY RAIN THAT COULD POSSIBLY LEAD TO ISOLATE FLASH FLOODING...ISOLATED SEVERE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR WEDNESDAY AS THE UPPER LOW MOVES ACROSS NORTHWEST ARIZONA. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY WITH THE STRONGER STORMS OVER PORTIONS OF COCONINO COUNTY...NORTHERN GILA...NAVAJO AND APACHE COUNTIES. THURSDAY INTO FRIDAY THERE WILL BE A DOWNWARD TREND IN THUNDERSTORM ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM THE WEST BEHIND THE DEPARTING LOW PRESSURE SYSTEM. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 13, 1:16 PM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 116 PM MST TUE SEP 13 2011 AZZ013-016-132100- NAVAJO AZ- 116 PM MST TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 200 PM MST AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF ARIPINE...OR 5 MILES NORTH OF HEBER...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ARIPINE...STATE ROUTE 377 FROM MILEPOSTS 0 TO 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3468 11024 3445 11016 3438 11061 3455 11067 TIME...MOT...LOC 2014Z 254DEG 13KT 3449 11054 JJ
Local storm report, Sep 13, 2:43 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL SNOWFLAKE 34.52N 110.08W
09/13/2011 E1.25 INCH NAVAJO AZ TRAINED SPOTTER
A TRAINED WEATHER SPOTTER IN SNOWFLAKE AZ REPORTED 1.25
INCH HAIL AND 35 TO 40 MPH WIND GUSTS FROM 1426 TO 1436
MST.
&&
EVENT NUMBER FGZ1100251
RICKEYSpecial weather statement, Sep 13, 2:43 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 243 PM MST TUE SEP 13 2011 AZZ014-017-132200- APACHE AZ- 243 PM MST TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 300 PM MST AT 241 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES EAST OF SPRINGERVILLE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGHWAY 60 FROM MILEPOST 396 TO THE NEW MEXICO STATE LINE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3407 10904 3409 10913 3421 10913 3425 10904 TIME...MOT...LOC 2143Z 258DEG 16KT 3416 10906 JJ
Special weather statement, Sep 13, 3:39 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 339 PM MST TUE SEP 13 2011 AZZ015-132315- COCONINO AZ- 339 PM MST TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 415 PM MST AT 336 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM OVER EAST FLAGSTAFF...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. HAIL MAY ACCUMULATE ON ROADWAYS AND MAKE DRIVING DIFFICULT. THIS INCLUDES INTERSTATE 40 OVER EAST FLAGSTAFF. LOCATIONS IMPACTED INCLUDE... EAST FLAGSTAFF...DONEY PARK AND COSNINO... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3534 11143 3521 11138 3518 11159 3521 11164 TIME...MOT...LOC 2238Z 243DEG 7KT 3521 11158 JJ
Special weather statement, Sep 13, 4:08 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 408 PM MST TUE SEP 13 2011 AZZ012-015-132345- COCONINO AZ- 408 PM MST TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 445 PM MST AT 404 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SEVERAL STRONG THUNDERSTORMS. STORMS WERE LOCATED JUST NORTHEAST OF NEAR DONEY PARK...NEAR ANGELL...AND 5 MILES SOUTHEAST OF WUPATKI NATIONAL MONUMENT. MOVEMENT IS TOWARD THE NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3551 11121 3529 11102 3517 11147 3532 11159 TIME...MOT...LOC 2305Z 246DEG 16KT 3527 11145 JJ
Local storm report, Sep 13, 4:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
458 PM MST TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 7 NE FLAGSTAFF 35.26N 111.53W
09/13/2011 COCONINO AZ TRAINED SPOTTER
HEAVY FLOWS ALONG BOTH SIDES OF PAINTBRUSH LANE. WATER
RUNNING 35 FEET WIDE AND 2 FEET DEEP THROUGH RESIDENTIAL
PROPERTY.
&&
EVENT NUMBER FGZ1100252
MCSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 34 min |
| Sep 13, 8:16 PM MST | Special Weather Statement | FGZ | 59 min | |
| Sep 14, 11:57 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Sep 14, 12:12 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 18 min |
| Sep 14, 12:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Sep 14, 12:20 PM MST | Tornado Warning | FGZ | Coconino | 25 min |
| Sep 14, 12:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Sep 14, 12:53 PM MST | Special Weather Statement | FGZ | 22 min | |
| Sep 14, 1:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 21 min |
| Sep 14, 1:12 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Sep 14, 1:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Sep 14, 1:45 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 18 min |
| Sep 14, 1:55 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Sep 14, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Sep 14, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Sep 14, 2:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Sep 14, 2:57 PM MST | Areal Flood Advisory | FGZ | Yavapai | 105 min |
| Sep 14, 4:22 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 113 min |
| Sep 14, 4:37 PM MST | Flash Flood Warning | FGZ | Yavapai | 113 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.